Arizona, 2005

Damaging Wind in Arizona, July 24, 2005

July 24, 2005 · NWS PSR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 24, 3:55 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 24, 3:55 PM MST, 4 hours 5 minutes before
AZZ020>028-CAZ030>033-250600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
355 PM MST SUN JUL 24 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
VERY MOIST TROPICAL AIR WILL REMAIN OVER THE AREA FOR SCATTERED
SHOWERS AND THUNDERSTORMS...WITH HEAVY RAIN AT TIMES THROUGH THIS
EVENING. HIGH PRESSURE ALOFT OFF THE CALIFORNIA COAST WILL MOVE
SLOWLY EAST...REACHING THE 4 CORNERS BY THURSDAY. SOME RELATIVELY
DRIER AIR WILL BRING A DECREASE TO THE SHOWERS AND THUNDERSTORMS
OVER SOUTHEAST CALIFORNIA BY MID WEEK...AND BRING SOME WARMING TO
THE ENTIRE AREA...BUT THERE WILL STILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS OVER SOUTH-CENTRAL ARIZONA THROUGH THIS WEEK.

&&

.DISCUSSION...
A FLASH FLOOD WATCH CONTINUES IN EFFECT FOR THE ENTIRE AREA  UNTIL
12 MIDNIGHT TONIGHT. THE MAIN AREA OF SHOWERS AND THUNDERSTORMS WITH
SOME HEAVY RAIN HAS BEEN IN SOUTHEAST CALIFORNIA. HOWEVER...STORMS
TO THE SOUTHEAST AND EAST OF OUR AREA WERE DEVELOPING TOWARD
SOUTH-CENTRAL ARIZONA THIS AFTERNOON. THUS...WITH A VERY MOIST AND
UNSTABLE AIRMASS WILL CONTINUE THE FLASH FLOOD WATCH FOR THE ENTIRE
AREA UNTIL 12 MIDNIGHT TONIGHT. STRONG GUSTY DAMAGING WINDS ARE ALSO
POSSIBLE.

HIGH PRESSURE ALOFT HAS BEEN TO OUR EAST AND TO OUR WEST OFF THE
CALIFORNIA COAST. THE HIGH PRESSURE SYSTEM OFF THE CALIFORNIA COAST
WILL MOVE SLOWLY EAST...REACHING THE 4 CORNERS BY THURSDAY. AS THIS
HAPPENS...SOME RELATIVELY DRIER AIR WILL BRING A DECREASE TO THE
SHOWERS AND THUNDERSTORMS OVER SOUTHEAST CALIFORNIA BY MID WEEK...
AND BRING SOME WARMING TO THE ENTIRE AREA...BUT THERE WILL STILL BE
A CHANCE OF SHOWERS AND THUNDERSTORMS OVER SOUTH-CENTRAL ARIZONA
THROUGH THIS WEEK.

ONCE THE HIGH PRESSURE SYSTEM REACHES THE 4 CORNERS...MOISTURE FROM
THE SOUTHEAST MAY SPREAD WEST TO SOUTHEAST CALIFORNIA AGAIN LATE THIS
WEEK. HAVE NOT ADDED ANY SHOWERS AND THUNDERSTORMS BACK WEST TO
SOUTHEAST CALIFORNIA YET FOR LATE THIS WEEK...BUT THIS MAY
EVENTUALLY HAVE TO BE DONE.

&&

.AVIATION...
DISCUSSION FOR THE 00Z TAFS. TAFS AND TWEBS ADEQUATELY COVER
SIGNIFICANT WEATHER FOR KPHX...KIWA...KYUM...KBLH AND KIPL.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH IN EFFECT FOR THE ENTIRE AREA THROUGH THIS
     EVENING UNTIL 12 MIDNIGHT TONIGHT.

CA...FLASH FLOOD WATCH IN EFFECT FOR JOSHUA TREE NATIONAL PARK...
     EASTERN RIVERSIDE COUNTY AND ALL OF IMPERIAL COUNTY THROUGH
     THIS EVENING UNTIL 12 MIDNIGHT TONIGHT.

ELLIS

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 24, 6:20 AM MST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
620 AM MST SUN JUL 24 2005

AZZ021>023-026>028-250205-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
620 AM MST SUN JUL 24 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.
GUSTY WINDS...BLOWING DUST...AND LOCALLY HEAVY RAINFALL POSSIBLE
WITH SOME THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH GUSTY WINDS...AND BLOWING DUST.

AZZ020-025-CAZ031>033-250205-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
620 AM MST (620 AM PDT) SUN JUL 24 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS...BLOWING
DUST AND SAND...AND LOCALLY HEAVY RAINS TODAY AND TONIGHT.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WITH GUSTY WINDS MONDAY. NO HAZARDOUS WEATHER
EXPECTED TUESDAY THROUGH SATURDAY.

CAZ030-250205-
JOSHUA TREE NATIONAL PARK/JTNP/-
620 AM PDT SUN JUL 24 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL
PARK.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY
HEAVY RAINS TODAY AND TONIGHT.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WITH GUSTY WINDS MONDAY THROUGH WEDNESDAY. NO
HAZARDOUS WEATHER EXPECTED THURSDAY THROUGH SATURDAY.

AZZ024-250205-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
620 AM MST SUN JUL 24 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.
GUSTY WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WITH GUSTY WINDS MONDAY THROUGH SATURDAY.

DKS

The radar

The Phoenix radar (KIWA), 88 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
July 24, 8:00 PM MST
Where
Maricopa County, 20 mi S of Buckeye
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
33.083, -112.583

About 41 power poles blown down by strong winds along route 85 between Buckeye and Gila Bend.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467994.